Winter Storm, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- February 23, 8:00 AM MST to 8:00 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
Heavy snow of 5 to 8 inches was reported across south central Lincoln County at Capitan, Nogal and Ruidoso. Lighter snow of 3 to 5 inches stretched north from the south central mountains over Corona to the highlands west of Las Vegas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Heavy snow of 5 to 8 inches was reported across south central Lincoln County at Capitan, Nogal and Ruidoso. Lighter snow of 3 to 5 inches stretched north from the south central mountains over Corona to the highlands west of Las Vegas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 23, 3:30 AM MST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 330 AM MST WED FEB 23 2005 .DISCUSSION... FORECAST CHALLENGES THROUGH THE REMAINDER OF THE WORK WEEK CONCERN ONGOING HEADLINES AND TEMPS. NOT MUCH TIME ON THE MID SHIFT TO GET IN DEPTH WITH THE MODEL DATA...THEREFORE WILL STICK WITH BASICS FOR THE MORNING AFD. UPPER LEVEL REX BLOCK SITUATION PERSISTS OVER THE ERN PACIFIC/WRN US AND WILL SLOWLY PROGRESS EASTWARD OVER THE NEXT 60 HOURS BEFORE DETERIORATING THEREAFTER. SURFACE FRONT HAS PUSHED THROUGH THE ERN PLAINS OF NM DURING THE EVENING AND EARLY MORNING HOURS. LATEST SURFACE ANALYSIS HAS THIS BOUNDARY NEARLY BANKED UP AGAINST THE CENTRAL MOUNTAIN CHAIN WITH LIFR CIGS/DENSE FOG FOUND IN THE WAKE. REGIONAL WSR-88DS INDICATING PCPN TRACKING OVER A GOOD PORTION OF THE FA THIS MORNING IN RESPONSE TO DECENT AREA OF 300MB DIVERGENCE. WEAK UPPER LEVEL SHORT WAVES IN CONJUNCTION WITH THE AFOREMENTIONED VERTICAL ASCENT WILL ALLOW FOR THE PCPN THREAT TO CONTINUE THROUGH THE AFTERNOON HOURS. MODELS ARE INDICATING THAT ENOUGH INSTABILITY WILL BE AVAILABLE FOR LIGHTNING STRIKES DURING THE AFTERNOON/EARLY EVENING AS SHOWALTER/LI VALUES FALL BELOW ZERO. REINFORCING SURFACE BOUNDARY WILL PUSH THROUGH THE ERN HALF OF THE STATE DURING THE LATE AFTERNOON/EVENING. THIS WILL BRING THE NEEDED COLDER AIR FOR SNOW INTO THE REGION. CURRENT WINTER STORM WARNINGS ALREADY IN EFFECT...HOWEVER THE BEST ACCUMULATIONS WILL BE ABOVE 7500 FEET THIS MORNING AND WILL RAISE DURING THE DAYTIME HOURS AS WARM SW CONVEYOR BELT CONTINUES. COLDER AIR WILL COME IN THE WAKE OF THE SECONDARY SURFACE BOUNDARY...ESPECIALLY AFTER MIDNIGHT. WILL LEAVE HEADLINES ALONE TO PREVENT FLIP-FLOPPING...HOWEVER WILL WORD LANGUAGE TO HIGHER TERRAIN DURING THE DAY WITH LOWERING SNOW LEVELS DURING THE EVENING AND INTO THE OVERNIGHT. CURRENT INDICATIONS HAS BEST CONVERGENT ZONE ALONG THE ERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN COMPLIMENTS OF UPSLOPE FLOW. STRONG EAST CANYON WINDS STILL EXPECTED WITH ETA MOS THE HIGHEST. THIS PUSH TOWARDS THE WEST WILL CREATE ANOTHER CONVERGENCE ZONE ALONG THE CONTINENTAL DIVIDE. COULD SEE SOME SNOW SHADOWING IN THE MIDDLE/LOWER RIO GRANDE VALLEY. POPS WERE ADJUSTED ACCORDINGLY...WITH LOWEST VALUES WITHIN VALLEY FLOOR. UP TO 1 FOOT OF SNOW IS POSSIBLE ALONG THE ERN SLOPES OF THE SANGRE AND SANDIA/MANZANO AS WELL AS THE JEMEZ MOUNTAINS. WAS TEMPTED TO UPGRADE NMZ010-011 TO A WARNING BUT WILL LET DAY CREW LOOK AT THE LATEST 12Z/18Z RUNS BEFORE PULLING THE TRIGGER. THIS AREA WILL NOT SEE SIGNIFICANT ACCUMULATIONS UNTIL AFTER SUNSET. GFS BULLISH WITH QPF ON THURS AS UPPER LOW MOVES INTO AZ. CAN NOT DISCOUNT THIS IDEA AS MID LEVEL ENERGY IN CONJUNCTION WITH UPPER LEVEL DIVERGENCE AND WEAK UPSLOPE FLOW SHOULD PROVIDE ENOUGH VERTICAL LIFT FOR A THREAT FOR PCPN. WWE GRAPHICS CONCUR WITH THIS SOLUTION. GUIDED THURS POPS TOWARD THE UPPER END OF GUIDANCE WITH HIGHEST VALUES ALONG THE SRN AND CENTRAL SECTIONS OF THE CWFA. UPPER LEVEL LOW WILL CONTINUE TO WEAKEN OVER AZ THROUGH FRI BEFORE DISPLACING ITSELF INTO CO ON SAT AND BECOMING AN OPEN WAVE ON SUN OVER THE GREAT PLAINS. A THREAT FOR PCPN WILL PERSIST THROUGH THE WEEKEND AS THIS SYSTEM SLOWLY EJECTS INTO THE CENTRAL US. WILL PERUSE THROUGH THE EXTENDED FORECAST LATER IN THE SHIFT AND SEND AN UPDATE IF SIGNIFICANT CHANGES ARE MADE. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 49 32 44 25 / 60 60 50 30 GALLUP.......................... 45 26 41 21 / 60 60 60 40 GRANTS.......................... 47 24 40 19 / 60 60 50 40 GLENWOOD........................ 55 34 51 28 / 30 40 60 40 CHAMA........................... 36 21 31 14 / 70 80 60 30 LOS ALAMOS...................... 43 23 34 19 / 60 70 60 30 RED RIVER....................... 36 22 30 12 / 80 90 70 30 TAOS............................ 43 26 35 18 / 60 70 60 30 SANTA FE........................ 47 26 35 20 / 60 70 60 30 SANTA FE AIRPORT................ 50 28 38 22 / 50 70 50 30 ESPANOLA........................ 47 26 40 22 / 60 70 60 30 ALBUQUERQUE HEIGHTS............. 54 33 42 29 / 40 50 50 30 ALBUQUERQUE VALLEY.............. 55 34 43 26 / 30 30 40 30 ALBUQUERQUE FOOTHILLS........... 52 32 40 28 / 40 60 50 30 ALBUQUERQUE WEST MESA........... 53 32 42 27 / 40 60 50 30 SOCORRO......................... 56 34 46 29 / 20 30 40 40 SANDIA PARK/CEDAR CREST......... 49 27 32 22 / 50 80 60 40 MORIARTY/ESTANCIA............... 50 25 35 22 / 50 80 70 50 CARRIZOZO....................... 59 28 40 22 / 20 40 50 40 RUIDOSO......................... 52 26 33 20 / 30 60 60 50 RATON........................... 37 22 37 15 / 70 80 50 30 LAS VEGAS....................... 40 22 34 16 / 70 80 70 40 ROY............................. 39 24 34 21 / 60 80 50 30 CLAYTON......................... 37 24 36 24 / 60 60 30 20 SANTA ROSA...................... 44 29 39 26 / 40 80 70 40 TUCUMCARI....................... 47 30 40 27 / 40 70 60 30 FORT SUMNER..................... 47 32 41 28 / 30 70 70 40 CLOVIS.......................... 49 32 40 28 / 30 70 60 40 PORTALES........................ 51 32 41 27 / 30 70 60 40 ROSWELL......................... 62 37 43 31 / 30 60 60 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY UNTIL 1 AM MST FRIDAY FOR NMZ002>008. WINTER STORM WATCH IN EFFECT FROM 1 AM THURSDAY UNTIL 1 AM MST FRIDAY FOR NMZ004-014. WINTER STORM WATCH IN EFFECT FROM 1 AM THURSDAY UNTIL 6 AM MST FRIDAY FOR NMZ010>013-016-017. && 46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST WED FEB 23 2005 NMZ001>021-026-241300- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 526 AM MST WED FEB 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THE DAY OVER NORTHERN AND CENTRAL NEW MEXICO. SNOW LEVELS WILL GRADUALLY IMPROVE DURING THE MORNING AND AFTERNOON...GENERALLY RANGING FROM 6500 FEET ACROSS THE NORTH TO AROUND 7500 FEET OVER THE GILA REGION OF THE SOUTHWEST MOUNTAINS. COLDER AIR WILL WORK INTO THE STATE FROM THE NORTH AND EAST THIS AFTERNOON. THIS COOLER AIRMASS WILL LOWER SNOW LEVELS TO THE SURFACE BY EVENING AT MOST LOCATIONS. INTENSITY AND COVERAGE OF PRECIPITATION WILL INCREASE THIS EVENING...CREATING THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS. AT THIS TIME...IT APPEARS THE HEAVIEST SNOWFALL WILL OCCUR ALONG THE EASTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...THE JEMEZ MOUNTAINS AS WELL AS THE NORTHEAST HIGHLANDS AND PLAINS. OTHER AREAS THAT COULD RECEIVE HEAVY SNOWFALL INCLUDE THE NORTHWEST PLATEAU OF NEW MEXICO AS WELL AS THE WEST CENTRAL AND SOUTH CENTRAL MOUNTAINS. STRONG EAST CANYON WINDS ARE ALSO EXPECTED THIS EVENING THROUGH THE OVERNIGHT ALONG THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN... PRECIPITATION WILL PERSIST OVER CENTRAL AND NORTHERN NEW MEXICO THURSDAY INTO THURSDAY NIGHT. SIGNIFICANT SNOWFALL WILL CONTINUE ALONG THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN AS WELL AS THE NORTHERN AND WESTERN MOUNTAINS. ACTIVITY WILL GRADUALLY WANE THURSDAY NIGHT OR EARLY FRIDAY MORNING. LOW PRESSURE SYSTEM OVER CALIFORNIA WHICH IS RESPONSIBLE FOR THE RECENT PRECIPITATION WILL SLOWLY TRACK INTO ARIZONA. THIS WILL KEEP THE THREAT FOR UNSETTLED WEATHER OVER THE STATE OF NEW MEXICO THROUGH THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE BY CALLING 1.800.386.7637 OR GO TO OUR WEBSITE AT WWW.SRH.NOAA.GOV/ABQ AND CLICK ON SUBMIT STORM REPORT. 46
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437162, 5437163, 5437164.